A 12 year old male was brought to us with history of fatiguability,
vomiting and loose stools for 6 hours. There was no history of fever,
convulsion, and altered sensorium. The vitals were stable except some
dehydration. Investigations revealed hemoglobin 10.8g/dL, TLC 16.6×103/mL,
platelet 360×103/mL, blood sugar 299g/dL, blood urea
28g/dL, S creatinine 0.9g/dL, Na 139 mEq/L,K 3.3mEq/L, pH 7.38, PaCO2
32 mmHg, PaO2 96 mmHg, and Bicarbonate 19 mEq/L.
Urine showed sugar 4+ and moderate ketone bodies. In view of dehydration,
hyperglycemia, glycosuria, ketonuria, low bicarbonate levels, DKA
treatment protocol was started with IV fluids and insulin infusion. The
level of consiousness deteriorated by 12 hours and Glasgow Coma Scale was
12. He developed fasiculations and jerky movement of limbs. His
respiration was 28/min and shallow, heart rate 64/min, BP 110/70 mm of Hg,
oxygen saturation 96%. His pupils were 2mm in size and were reactive. CT
scan head was normal. Due to fasiculations and shallow respiration,
organophosphorus intoxication was suspected and plasma cholinesterase was
done; it was 550 U/L (Normal=2710-11510 U/L). The diagnosis was revised to
organophosphorus intoxication and child was managed with atropine and
pralidoxime. He responded well and was discharged after 6 days.
Retrospectively, boy gave history of ingestion of 4 tomatoes in the field
without washing 6 hours prior to admission.
The most common route of exposure to organophosphorus
compounds is ingestion of agricultural products . Probably our patient
had poisoning from eating tomatoes contaminated with pesticide.
Organophosphorus poisoning was not suspected at presentation, as the child
presented to us with muscarinic symptoms like vomiting and diarrhea. Low
levels of plasma choline-sterase support the diagnosis of OP poisoning
. Although plasma acetyl cholinesterase estimation was sufficient to
support the diagnosis of organophosphorus poisoning in our case, we were
unable to do estimation of RBCs ACE and urinary para-nitrophenol for
technical reasons. Hyperglycemia is a known adverse effect of organophosphorus
exposure and has been confirmed in animal studies [1,3-5]. The glucose
metabolism is affected by several mechanisms, including oxidative stress,
inhibition of paroxanase, stimulation of adrenal glands and release of
catecholamines, and effect on metabolism of liver tryptophan . In an
earlier study glycosuria was observed in 69% of cases with OP poisoning.
Organophasphorus intoxication can mimic DKA and its diagnosis may be
delayed. Whenever there is discrepancy between clinical features and
biochemical features in a suspected, DKA child, we should emphasize the
need to look for an alternate diagnosis.
1. Levy-Khademi F, Tenenbaum AN, Wexler ID, Amitai Y.
Unintentional organophosphate intoxication in children. Pediatr
Emerg Care. 2007;23:716-8.
2. El-Naggar Ael-R, Abdalla MS, El-Sebaey AS, Badawy
SM. Clinical findings and cholinesterase levels in children of
organophosphates and carbamates poisoning. Eur J Pediatr.
3. Akyildiz BN, Kondolot M, Kurtošlu S, Akin L.
Organophosphate intoxication presenting as diabetic ketoacidosis. Annals
Trop Pediatr. 2009;29:155-9.
4. Rahimi R, Abdollahi M. A review on the
mechanisms involved in hyperglycemia induced by organophosphorus
pesticides. Pesticide Biochemistry Physiology. 2007; 88:115-21.
5. Shobha TR, Prakash O. Glycosuria in
organophosphate and carbamate poisoning. J Assoc Physicians India.